Last Tuesday I started a new med called Ozempic (semaglutide injection). I had a bad reaction that started about 5 or 10 mins after the injection. I got really sick, had chills, muscle pain, throat swelling, numbness, blurry vision, chest tightness and much more. I don’t see my dr until Wed. Anyone else using this med and have a bad reaction? I am going to suggest to my dr that I go back to Trulicity that I was using before, but was having some bad lows. Either that, or as she suggested, the next step is insulin. I’m a bit scared of moving to insulin. Any thoughts?
@Les4 that sounds like an allergic reaction that you should consult with your Dr sooner rather than later.
Insulin is totally awesome. Many years ago I hesitated going on to insulin and delayed as long as possible and then when I finally got on insulin a whole new world of normalcy opened up. The biggest issue I had was that I could then eat anything and everything by compensating with insulin, which I did and promptly started to gain weight. That just gave a whole new set of challenges to deal with, but the number of food options available was certainly worth it. Insulin is nothing to fear, just don’t get too giddy once you start as you still need to manage your food choices and intake or suffer a new set of circumstances.
Yes, maybe I’m scared over nothing. On all the other meds they’ve given me, I have lost so much weight. I was a little skinny guy to start with, now I look like a walking skeleton. Feel so weak and frail. Would like to gain a little weight back. I lost 26 lbs but only needed to loose half that. So, maybe it’s time for insulin… Thanks for your comment and help.
I am also a skinny guy, 5 ft 8, weigh 123-125lbs soaking wet. When I need to gain a little weight I have a few tricks up my sleeve so let me know if you need any, like bury a layer of almonds in a jar of peanut butter, cover with whip cream, scrape off and eat. Do this twice a day and weight will come back fast.
I concur with @CJ114 , Insulin is a game.changer for good. Better control, better mental acuity, better everything. I fought it for years since it meant giving up my CDL and livelihood. Fast forward to today, and I have no regrets (other than surrendering my CDL).
Haha, yes, I guess that might work. I do like chocolate and cake!
Ok, well, I will be talking to my dr about it. Thanks for the encouragement. Maybe it’s time for this new aspect of my life. Tired of my blood sugar being on a roller coaster. What is CDL?
I am a chocoholic but need to carefully manage the chocolate carbs. A better option for me to take care of the chocolate craving and keep up the weight in a healthy concoction has been to make chocolate avocado mousse. It is a totally awesome treat, or even meal for that matter and will both handle your weight issue and keep your BG in line:
PS CDL is commercial driver’s license
One problem there… I don’t care for avocados. But looks good. The interesting thing is that I can eat chocolate candy bar and 9 times out of 10, it won’t put my blood sugar up.
If you don’t have a belly fat problem, then insulin for a T2 is fine, Given the weight loss, I would also check for LADA. I assume you have been eating well.
If you still have side effects from the Ozempic, I would contact a doctor for treatment of the reaction. It can be very serious. I wouldn’t take another dose,
Trust me on this one. There is no way it will taste like avocado. I often make this as a healthy dessert for guests and always ask they if anyone can guess the ingredients. Nobody has ever been able to guess that it is made with avocado. The avocado takes on the chocolate taste from the cocoa powder,
Thanks, Jack. Yes, I am not taking another shot of that stuff, but it is in me for a week… until Tues now. I see my dr on Wed morning. I have IBS so am bloated lots. I don’t have much of an appetite and with IBS and allergies, there’s lots of food I can’t eat. What is LADA? I have numerous health issues, including MCS, severe asthma and allergies, high blood pressures, RLS, Neuropathy, kidney disease, and the list goes on. Not ever taking Ozempic again… I was ready to take my epipen and head to the ER.
Ok, so you are aware of bad reactions.
LADA is adult T1. given the weight loss without trying, I would make sure I’m putting out enough insulin.
Google the FODMAPS diet for IBS, if you haven’t heard of it. You can do a low carb fodmaps, till you get on insulin, if needed. It will also help if there is a bit of gastroparesis
@Les4, Those symptoms especially “throat swelling” are classic allergic symptoms. If you continue to take this drug you may experience anaphylactic shock and could die.
Trulicity side effects
Stop using Trulicity and get emergency medical help if you have signs of an allergic reaction to Trulicity: hives; difficult breathing; feeling light-headed; swelling of your face, lips, tongue, or throat.
Trulicity: Side Effects, Usage, and Dosage Guide - Drugs.com
I think you ought to suggest to your doctor to do a C-Peptide test to measure your endogenous insulin and the 4 antibody tests to either rule out or prove latent autoimmune diabetes in adults. If you have LADA/T1 medications for type 2 DM are not particularly effective. They may work for a time as the destruction of the Beta cells is much slower than T1DM that occurred in childhood.
I am T2DM for 28 years and have been on long insulin for 8 to 10 years. This year I started on MDI, multi daily injections of rapid insulin. There is definitely a learning curve to get it right.
As to the Trulicity and hypos, Trulicity delays gastric emptying and suppresses glucagon release. Glucagon is the hormone counter to insulin. Among other things it causes the liver to convert glycogen to glucose when blood glucose levels fall.
Keep us up to date.
Thanks, Jack. Trouble is I have hypoglycemia and my BG will just plummet for no reason. If I miss a snack or don’t have any carbs with my meal, I’m toast.
Thanks, Luis. It is not the Trulicity that I had a reaction to, it is the Ozempic. I have an epipen and was close to using it. I am not going to use it anymore. Will see my dr on Wed morning and request that test. I will keep you all informed.
Yeah, I was looking at the action of Trulicity causing hypoglycemia and saw that line. Wrong drug but good advice with any.
You can do high carb fodmaps, which is the normal way. It’s the type of food that is important for IBS.
What does your doctor say about going hypo (<50), when not on meds that can cause them? That is often ‘reactive hypoglycemia’, but there can be other reasons. I would be asking to go to an endo for a full array of tests.
I have to re enforce the idea of asking to get tested for type 1/LADA Diabetes.
40% of type 1’s are misdiagnosed as a type 2. Part of the problem is medications and change of diet work at first because as a type 1/LADA you still make some insulin for years. 8 years plus sometimes. 50% of type 1’s are diagnosed after the age of 30. I was misdiagnosed for over 8 years. Luckily I was put on insulin fairly early because medications made me sick.
First is antibody tests. If they are positive it is a sign of type 1. In some cases type 1’s don’t always test positive but don’t make insulin and they don’t know why. The next test is a c-peptide test. If it’s low or low normal it’s a sign of type one because you are losing the ability to make insulin, if it’s high or high normal it’s a sign of type 2 as you make insulin but don’t use it well because you are insulin resistant.
Weight loss while done purposely to lose weight to better your blood sugars, is also a sign of type 1 as a lot of the food you are consuming isn’t actually being metabolized right because of the lack of insulin. The “more than you needed” to lose would point to asking to be tested, just in case. Usually by now your blood sugars would also start to be running quite high, but people can still make "enough’ insulin for quite some time.
I am not saying you are, but it wouldn’t hurt to ask for the tests, just in case. We are just so misdiagnosed so much of the time and supposedly a GP in the US is only going to run across a type 1 a couple of times in their practice and they just aren’t familiar enough with it to spot it. A lot of type 1’s find out the hard way by getting really sick first. I also don’t know how long you have been a type 2 and other things can make you lose weight.